Ohio, 2003

Damaging Wind in Ohio, July 21, 2003

July 21, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 7:45 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 21, 7:45 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION -CORRECTION FOR ADDED COMMENTS LLWS.
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 AM EDT MON JUL 21 2003

UPDATE FOR SVR WATCH FOR CWA MRNG/EARLY AFTN. REST SAME.

.PBZ...
MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE MDZ001.
   SVR TSTM WATCH TIL FOR ZONE MDZ001

OH...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.
     SVR TSTMS WATCH TIL 2PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.
     SVR TSTM WATCH TIL 2PM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.
    SVR TSTM WATCH TIL 2PM  FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 21, 8:20 AM EST, 1 hour 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT.

THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN
CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT
CLOUD-TO-GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT
TODAY FOR THE ENTIRE REGION.

THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS
MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN
WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS
TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF
TONIGHT.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL
HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.

In the hours before

Special weather statement, Jul 21, 5:19 AM EST, 4 hours 31 minutes before
PAZ015-211130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 AM EDT MON JUL 21 2003

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 6:20 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO CLARION COUNTY IN
PENNSYLVANIA.  THESE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS ARE TURNIP
HOLE...ELK CITY AND ELMO BETWEEN 6:30 AM AND 7:30 AM.  THE STORMS
WILL ALSO MOVE THROUGH THE CITY OF CLARION.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.

IF YOU ARE DRIVING THIS MORNING...ESPECIALLY ALONG INTERSTATE
80...PLEASE BE AWARE THAT VISIBILITIES MAY DROP RAPIDLY ALONG WITH
PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CALL
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU
CAN DO SO SAFELY.

TYBURSKI
Special weather statement, Jul 21, 6:01 AM EST, 3 hours 49 minutes before
OHZ041-050-PAZ013-014-020>022-029-WVZ001>003-211300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 AM EDT MON JUL 21 2003

...MORNING THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING THE
MORNING COMMUTE. SOME STORMS MAY PRODUCE HEAVY RAINS OF UP TO ONE
INCH IN A SHORT PERIOD OF TIME. PONDING OF WATER ON ROADWAYS AND IN
POOR DRAINAGE AND LOW LYING AREAS MAY OCCUR. EXERCISE CAUTION IN
DRIVING.

IN ADDITION THESE STORMS MAY PRODUCE WIND GUSTS TO 30 TO 40 MPH...
ALONG WITH HAIL AND FREQUENT AND DANGEROUS LIGHTNING.

A FLOOD WATCH CONTINUES IN AFFECT FOR THE REGION THROUGH 4AM TUESDAY
MORNING.

STAY TUNED FOR FURTHER UPDATES AND STATEMENTS FROM THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 21, 7:26 AM EST, 2 hours 24 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-212000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
826 AM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE SAYS THERE IS A RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT. THERE IS ALSO A FLOOD WATCH IN
EFFECT TODAY AND TONIGHT.

BASED ON THE LATEST RADAR INFORMATION, A LINE OF POTENTIALLY SEVERE
THUNDERSTORMS WILL BE MOVING EASTWARD AT 35 MPH THROUGH EAST CENTRAL
OHIO THIS MORNING AND WESTERN PENNSYLVANIA, NORTHERN WEST VIRGINIA,
AND WESTERN MARYLAND EARLY THIS AFTERNOON. PLACES LIKE ZANESVILLE
OHIO CAN GET THESE STORMS AROUND 10 AM, NEW PHILADELPHIA AROUND 11
AM, STEUBENVILLE OHIO AND WHEELING WEST VIRGINIA AROUND 12 NOON,
FRANKLIN, PITTSBURGH PENNSYLVANIA, AND MORGANTOWN WEST VIRGINIA
AROUND 1 PM, AND DUBOIS, LATROBE, PENNSYLVANIA, AND OAKLAND MARYLAND
AROUND 2 PM.

THESE STORMS CAN HAVE DAMAGING WIND GUSTS AND LARGE HAIL. AN
ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN CAUSE FLASH
FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT CLOUD-TO-GROUND
LIGHTNING.

THERE CAN BE ADDITIONAL ROUNDS OF THUNDERSTORMS TONIGHT.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS CAN
GET SERIOUS FLASH FLOODING.

WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. WHEN
FLOODING THREATENS, GO TO HIGHER GROUND, BUT AVOID GOING THROUGH
FLOOD WATERS TO GET THERE.

THE SKYWARN NETWORK IS TO BE ACTIVATED BY 10 AM.

LISTEN FOR UPDATES.
Special weather statement, Jul 21, 7:47 AM EST, 2 hours 3 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 AM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EDT MONDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT
Special weather statement, Jul 21, 8:46 AM EST, 1 hour 4 minutes before
OHZ039-048-057-058-211445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
946 AM EDT MON JUL 21 2003

...THUNDERSTORMS HEADED FOR COSHOCTON AND MUSKINGUM COUNTIES...

A LINE OF THUNDERSTORMS WAS MOVING ACROSS CENTRAL OHIO. IT WILL BE
PUSHING INTO COSHOCTON AND MUSKINGUM COUNTIES BETWEEN 1015 AM AND
1030 AM. BE ON THE LOOKOUT FOR STRONG GUSTY WINDS...VERY HEAVY
RAIN...SMALL HAIL...AND DANGEROUS LIGHTNING. A SEVERE THUNDERSTORM
WATCH CONTINUES UNTIL 200 PM. A FLOOD WATCH CONTINUES THROUGH
TONIGHT. IF THESE STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED.
Special weather statement, Jul 21, 9:35 AM EST, 15 minutes before
PAZ016-211600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1035 AM EDT MON JUL 21 2003

...THUNDERSTORM UPDATE...

THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS THE COUNTY TIL NOON.
SOME OF THESE STORMS WILL CONTINUE TO PRODUCE  HEAVY RAIN WHICH MAY
RESULT IN PONDING OF WATER ON ROADWAYS...POOR DRAINAGE AND LOW LYING
AREAS. MOTORISTS ARE URGED TO EXERCISE CAUTION IN DRIVING.

ALSO HAIL...FREQUENT CLOUDY TO GROUND LIGHTNING STRIKES AND GUSTY WINDS
TO 30 TO 40 MPH MAY ACCOMPANY THESE LATE MORNING STORMS.

A SEVERE THUNDERSTORM WATCH CONTINUED TIL 2PM.

A FLOOD WATCH CONTINUES THROUGH TONIGHT.

The radar

The Cleveland radar (KCLE), 131 km away, was scanning. The volume nearest the first event began at 14:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
July 21, 9:50 AM EST
Where
Coshocton County, West Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.250, -82.083

Trees and power lines downed by wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370043.